What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 13, 5:52 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Aug 13, 5:52 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
652 PM CDT Sun Aug 13 2017
.AVIATION...
Biggest concern tonight is potential impacts from convection on
the terminals. KCDS and KPVW appear most likely to experience
storms moving in from the northwest later this evening, though
even KLBB could see a storm this evening. These storms will be
robust with strong outflow winds and heavy rain (and resultant low
visibilities) likely the biggest impacts. Carried TEMPO groups to
address this starting at 03Z at KPVW and 04Z at KCDS. Also
included VCTS in the KLBB TAF, though will amend if a direct storm
impact becomes more likely. Otherwise there is some concern for
sub-VFR stratus development again late tonight with the very moist
atmosphere in place, but the convection may disrupt this and have
not explicitly included it in the TAFS attm. Outside of storm
influences, winds should be rather light with additional (though
perhaps more limited) storm chances Monday afternoon and evening.
&&
.PREV DISCUSSION... /issued 410 PM CDT Sun Aug 13 2017/
DISCUSSION...
Following encores of storms from this evening through midweek,
the overall pattern is favored to trend hotter and drier by late
week as upper ridging re-emerges across the southern Great Plains.
Regional 3 PM surface analysis featured a surface trough extending
from Clovis to Carlsbad and an outflow boundary from about Tulia
southeast to Guthrie. GOES-R derived PWATs ranged from 1.3" near
the surface trough to 2" in the Rolling Plains, which is roughly
120 percent of normal. Visible satellite shows a relative dearth
of boundary layer destabilization over all of the South Plains
where low level lapse rates are a measly 6-7* C/km, but farther
west deeper mixing is underway across the NM plains and we expect
this to expand east in the coming hours. Another area of interest
will be the outflow boundary, particularly in the central Panhandle
where upper diffluence is more apparent in the base of a high
level jet maximum.
Expectation this evening is for two primary areas of storms to
impact our CWA - the first (and probably earliest) from eastern
NM, while the second unfolds over the Panhandle near a stout N-S
instability axis centered near Hereford. Greatest severe threat
involves the latter given the lingering outflow boundary and
potential for storms to acquire rotation near the outflow
boundary. Saving grace for a more defined supercell threat may be
the fact storms congeal by the time they reach our CWA, largely
due to only modest deep layer shear this far south of the
aforementioned upper jet. Still, some severe events appear likely
with heavy rain a good bet considering such rich PWATs. Hail
growth CAPE around 1000 J/kg could breed up to golfball size hail,
while downbursts will certainly be of the wet variety given such
high ELs and LCLs generally under 6000 feet. The largest coverage
of storms may evolve late tonight as a trough (presently in
southern CO) tracks SE across the Panhandle and benefits from a
30 knot LLJ. Storms should wane rapidly behind this wave toward
daybreak.
Largely zonal flow on Monday looks to direct at least one impulse
our way from the Mexican Plateau, particularly by late in the day.
PWATs will be largely similar to today, although a pressure trough
is progged to shift into our western zones by peak heating.
Although mid-level winds become very anemic tomorrow, convective
temps could easily be attained near the surface trough where
SBCAPEs of 2000+ J/kg could foster severe pulse modes. Much better
kinematics develop on Tue as broad troughing emerges to our west
and backs upper winds more SW. This SW component will advect drier
air east and result in the pressure trough assuming more of a
classical dryline structure by mid afternoon - likely across our
western zones given such deep moisture over the CWA. Convection
on Tue and Tue night could certainly be more organized and
sustained given an overall uptick in deep layer shear.
Beyond Tue, SW upper flow may play host to one more disturbance on
Wed before the broader upper trough over the western CONUS
dampens while moving across the Great Plains. GFS ensembles and
the ECMWF are in good agreement that the subtropical high in the
Deep South will redevelop westward by late week across Texas.
Although some lingering moisture could foster lingering storm
chances, we're continue to favor a drier theme from Thu night
through Sat as subsidence and much greater thicknesses look to
shut down additional rain chances. This is also why max temps have
been nudged up to above normal territory from late week into the
weekend - mostly on par with raw MOS data.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
23
Hazardous weather outlook, Aug 13, 2:51 PM CST, 5 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
351 PM CDT Sun Aug 13 2017
TXZ021>044-142100-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
351 PM CDT Sun Aug 13 2017
This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous thunderstorms are expected to develop and
move east across the outlook area from this evening through the
overnight. Some of these storms may become severe with hail as
large as 2 inches in diameter and wind gusts to 70 mph. Torrential
rain is also likely with some of these storms, which could produce
flooding. The severe threat should diminish after midnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Periodic storm chances are expected Monday through Wednesday,
mainly from the afternoon through the overnight hours. Some of
these storms could produce heavy rain along with a threat for
severe hail and damaing wind gusts.
In the hours before
Special weather statement, Aug 13, 7:06 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Lubbock TX
806 PM CDT SUN AUG 13 2017
TXZ037-043-140130-
Dickens TX-Kent TX-
806 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENT AND SOUTHERN
DICKENS COUNTIES UNTIL 830 PM CDT...
At 805 PM CDT, Doppler radar was tracking a strong thunderstorm over
Girard, or 10 miles northwest of Jayton, moving northeast at 10 mph.
An additional strong storm was located near Spur, moving northeast
at 10 mph.
Nickel size hail, frequent cloud to ground lightning and wind gusts
up to 50 mph will be possible with these storms.
Locations impacted include...
Spur, Dickens and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.
LAT...LON 3341 10103 3366 10086 3353 10052 3340 10052
3326 10062
TIME...MOT...LOC 0105Z 203DEG 9KT 3337 10069
23Special weather statement, Aug 13, 7:29 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
829 PM CDT SUN AUG 13 2017
TXZ037-038-043-140200-
Dickens TX-Kent TX-King TX-
829 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KENT...DICKENS AND
SOUTHWESTERN KING COUNTIES UNTIL 900 PM CDT...
At 827 PM CDT, Doppler radar was tracking a strong thunderstorm near
Girard, or 12 miles east of Spur, moving northeast at 20 mph.
Additional small but strong storms were located 5 miles northeast of
Spur, 5 miles southwest of Spur and 10 miles southeast of Spur, all
moving northeast at 10 to 20 mph.
Nickel size hail, frequent cloud to ground lightning and wind gusts
up to 50 mph will be possible with these storms.
Locations impacted include...
Spur, Dickens and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.
LAT...LON 3341 10102 3379 10079 3355 10035 3340 10050
3340 10052 3338 10052 3326 10063
TIME...MOT...LOC 0127Z 214DEG 15KT 3345 10064
23Special weather statement, Aug 13, 7:40 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Lubbock TX
840 PM CDT SUN AUG 13 2017
TXZ042-140215-
Garza TX-
840 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARZA COUNTY UNTIL
915 PM CDT...
At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Justiceburg, or 7 miles northwest of Lake Alan Henry, moving east at
5 mph.
Dime size hail, frequent cloud to ground lightning and wind gusts up
to 50 mph will be possible with this storm.
Locations impacted include...
Lake Alan Henry and Justiceburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3315 10130 3328 10108 3319 10104 3301 10104
3298 10122
TIME...MOT...LOC 0140Z 247DEG 4KT 3311 10117
23Special weather statement, Aug 13, 8:05 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Lubbock TX
905 PM CDT SUN AUG 13 2017
TXZ031-032-037-038-140230-
Dickens TX-Motley TX-King TX-Cottle TX-
905 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKENS...
NORTHWESTERN KING...SOUTHEASTERN MOTLEY AND SOUTHWESTERN COTTLE
COUNTIES UNTIL 930 PM CDT...
At 904 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Guthrie, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Guthrie, Finney, Grow, Delwin and Dumont.
A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Texas.
LAT...LON 3344 10049 3365 10083 3403 10058 3374 10011
TIME...MOT...LOC 0204Z 222DEG 22KT 3365 10049
23
Special weather statement, Aug 13, 8:09 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Lubbock TX
909 PM CDT SUN AUG 13 2017
TXZ021>024-140230-
Briscoe TX-Swisher TX-Parmer TX-Castro TX-
909 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARMER...CASTRO...
SWISHER AND NORTHERN BRISCOE COUNTIES UNTIL 930 PM CDT...
At 906 PM CDT, Doppler radar was tracking a line of strong
thunderstorm outflow winds moving south through the far southern
Texas Panhandle.
Wind gusts up to 50 mph will be possible along and behind this
boundary. Thunderstorms with frequent lightning,heavy rain and
possible hail and severe wind gusts will follow shortly behind this
boundary.
Locations impacted include...
Tulia, Dimmitt, Friona, Silverton, Caprock Canyon State Park, Happy,
Summerfield, Easter, Mackenzie Reservoir, Black and Nazareth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
the Panhandle of Texas.
LAT...LON 3475 10127 3444 10106 3444 10283 3475 10272
TIME...MOT...LOC 0206Z 338DEG 36KT 3468 10175
Special weather statement, Aug 13, 8:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Lubbock TX
930 PM CDT SUN AUG 13 2017
TXZ021>024-140300-
Briscoe TX-Swisher TX-Parmer TX-Castro TX-
930 PM CDT SUN AUG 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR PARMER...CASTRO...SWISHER AND
WESTERN BRISCOE COUNTIES UNTIL 1000 PM CDT...
At 929 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Mackenzie Reservoir to near
Rhea. Movement was south at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Tulia, Dimmitt, Friona, Hart, Silverton, Bovina, Farwell, Kress,
Happy, Summerfield, Lazbuddie, Easter, Mackenzie Reservoir, Black,
Rhea and Nazareth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until midnight CDT for
the Panhandle of and northwestern Texas.
LAT...LON 3475 10144 3431 10117 3431 10304 3475 10304
TIME...MOT...LOC 0229Z 351DEG 24KT 3468 10143 3473 10296